Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 22, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Mar 7, 2017, 2:17 AM CST for Champaign County, Vermilion County, Illinois. It was in force for 28 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 7, 2017, 2:17 AM CST (08:17 UTC)
- Expired
- Mar 7, 2017, 2:45 AM CST
- In force
- 28 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Champaign County, IL, Vermilion County, IL
The radar
The Indianapolis radar (KIND), 133 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 7, 2:17 AM CST | TSTM WND DMG | Allerton, IL | SHED DAMAGED. REPORT VIA TWITTER |
| Mar 7, 2:20 AM CST | TSTM WND DMG | 1 W Alvin, IL | TREE DOWN BLOCKING ROUTE 119. REPORT RELAYED BY EMA. |
| Mar 7, 2:25 AM CST | TSTM WND GST 52 | Vermilion County Airpor, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 6, 10:35 PM CST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 8.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -285 J/kg
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 475 m²/s²
- 0-3 km storm-relative helicity
- 484 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
911
WUUS53 KILX 070817
SVRILX
ILC019-183-070845-
/O.NEW.KILX.SV.W.0022.170307T0817Z-170307T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
217 AM CST TUE MAR 7 2017
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Eastern Vermilion County in east central Illinois...
Southeastern Champaign County in east central Illinois...
* Until 245 AM CST
* At 216 AM CST, severe thunderstorms were located along a line
extending from near Talbot to Broadlands, moving east at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Danville, Georgetown, Westville, Tilton, Catlin, Oakwood, Ridge
Farm, Fairmount, Sidell, Belgium, Broadlands, Allerton, Bismarck,
Indianola, Jamaica, Vermilion County Airport, Alvin and Kickapoo
State Park.
This includes Interstate 74 between mile markers 205 and 219.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3988 8803 4044 8753 3988 8754
TIME...MOT...LOC 0816Z 258DEG 56KT 4042 8749 3988 8800
HAIL...1.00IN
WIND...60MPH
$$
Miller1 follow-up statement
007
WWUS53 KILX 070846
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
246 AM CST TUE MAR 7 2017
ILC019-183-070855-
/O.EXP.KILX.SV.W.0022.000000T0000Z-170307T0845Z/
Vermilion-Champaign-
246 AM CST TUE MAR 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN VERMILION AND
SOUTHEASTERN CHAMPAIGN COUNTIES HAS EXPIRED...
The storms which prompted the warning have moved out of the area.
Therefore the warning has been allowed to expire.
A severe thunderstorm watch remains in effect until 500 AM CST for
east central Illinois.
LAT...LON 3988 8803 4044 8753 3988 8754
TIME...MOT...LOC 0845Z 258DEG 56KT 4051 8693 3997 8744
$$
MillerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 11:59 PM CST, 2 hours 18 minutes earlier.
Area forecast discussion, Mar 6, 11:59 PM CST, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 1159 PM CST Mon Mar 6 2017 .UPDATE... Issued at 829 PM CST Mon Mar 6 2017 Updated the forecast to increase wind speeds tonight with gusts of 35-45 mph and locally higher gusts especially with thunderstorms by overnight. Bloomington already gusting to 46 mph at 8 pm. Southerly sustained winds range from 20-35 mph over central IL at mid evening and have been gradually increasing during the evening. KILX 00Z sounding had 2k ft wind of 55 kts and some of this higher wind is mixing down toward the surface. Will continue to monitor to see if a wind advisory is needed, but for now have issued a special weather statement addressing these higher winds. A strong and deepening 980 mb surface low pressure was over south central Manitoba, with its cold front extending southward through eastern MN, central IA and nw MO. A line of strong to severe thunderstorms was along the cold front and quickly moving east. HRRR model has the squall line reaching areas nw of the IL river between 05-06Z (11 pm- midnight), nearing I-55 by 07Z/2 am, just east of I-57 by 09Z/3 am and to the IN border around 10Z (4 am). This line is still projected to weaken as it moves east across IL overnight, with slight risk west of I-57 and enhanced risk west of Peoria and Springfield. Main severe wx threat is damaging wind gusts with 15-30% risk, with 5-15% risk of large hail in western CWA and 2-5% risk of tornadoes over western half of CWA. Lows overnight to range from lower 40s over the IL river valley where skies clear late tonight, to the lower 50s over southeast IL. && .SHORT TERM...(This evening through Tuesday) ISSUED AT 243 PM CST Mon Mar 6 2017 Main concern in the short term is with the convection expected this evening. Pre-frontal line of showers and embedded storms is edging eastward across central western Illinois early this afternoon. Further west, radar imagery and GOES-16 1-minute visible imagery is showing a line of storms beginning to fire from northwest Iowa into south central Nebraska, along a dry line. High-resolution model guidance continues to show this filling in and marching eastward this evening, with decent agreement in the line reaching the Illinois River toward midnight and marching through the CWA through about 4-5 am. Latest SPC Day1 outlook has brought the enhanced risk as far east as a Peoria-Springfield line, focused on the wind potential as the line focuses into a QLCS, though in a weakening state as it pushes east across Illinois. A very sharp cutoff on the back edge of the rain shield will occur, but the rain will linger over the far southeast CWA into early Tuesday. Secondary concern will be the winds through Tuesday. Gusts of 25-35 mph are occurring this afternoon, but are expected to increase a bit this evening ahead of the line, with some 40-45 mph gusts likely. Conditions are a bit borderline for a wind advisory, but will need to monitor this closely over the next few hours. After the convection passes, there will be a short window when winds subside, but they should become gusty again by late morning as deep mixing takes place on Tuesday. Gusts of 30-35 mph appear more likely at this time for Tuesday afternoon. .LONG TERM...(Tuesday night through Monday) ISSUED AT 243 PM CST Mon Mar 6 2017 Central and southeast Illinois can expect an active weather period through the extended range of the forecast, with a system passing through or near the area about every other day. Model guidance continues to struggle with the details within this fast flow regime, which has required notable forecast adjustments from day-to-day. Despite the model variation/disagreement, the most consistent trend has been a further south/colder track to the weather systems. The first wave to impact the area is the weakest, and is currently forecast to brush by the area later Thursday into Thursday night. Initially, conditions would be warm enough for rain across the entire area. However, It will likely cool enough in the north Thursday night for a change over to snow, although no accumulation is anticipated. If the models continue to trend south with this wave, there is still the potential that it will miss us entirely. The second wave is the most significant, and is forecast to impact the area late Friday night into Saturday evening. This timing has been pretty consistent of late, but again this system has been trending more southerly in its track. If these trends hold, at least some light snow accumulation appears possible across the northern half of the forecast area into midday Saturday. A final wave arrives around Monday, but model agreement with respect to its timing is not as good as with the first two waves. This system also seems poised to produce snow and/or rain across the forecast area, with the snow more likely in the north and early in the day before temperatures warm. Above normal temperatures to start the period will trend below normal by the end of the week. The passage of each disturbance will deepen the upper-level troffing over eastern North America and advect cold low-level air into the area. I guess winter wasn't quite done with us yet. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1155 PM CST Mon Mar 6 2017 A strong to severe line of thunderstorms along a squall line with a cold front has MVFR ceilings and vsbys briefly restricted down to 1.5-3 miles in heavy rains. The squall line will push quickly east across the IL river by PIA during next hour, reaching I-55 by 07Z/1 am and DEC and CMI by 08Z/2 am. Also have isolated showers and thunderstorms developing near DEC and CMI ahead of this line. Strong southerly winds of 23-34 kts with gusts of 35-45 kts early overnight to veer SW with passage of cold front, then gradually decrease to 15-25 kts. Clearing skies to work quickly eastward behind the cold front later tonight with fair skies expected on Tue. Winds to veer west and increase to 15-22 kts with gusts of 25-33 kts by 15Z/9 am Tue with 1027 mb high pressure over red river valley near TX/OK border while strong 979 mb surface low pressure over southeast Manitoba deepens to 966 mb over far nw Ontario by sunset Tue. WSW winds then decrease to 9-14 kts between 22-24Z Tue. && .FIRE WEATHER... Issued at 243 PM CST Mon Mar 6 2017 Some concerns for Tuesday with borderline red flag conditions in parts of the area. Deep mixing to take place from around 5000 feet, as forecast soundings show 50 knot winds mixing down to the surface. Very dry in the lower levels, and there is some concern that dew points could get lower than the low-mid 20s already in the grids for afternoon. Minimum humidity levels forecast to reach the upper 20s over the southwest CWA. That area currently has 10-hour dead fuel levels of 11-15%, but could dry out quickly despite the rain tonight as 30-35 mph wind gusts occur. No fire headlines planned at the present time due to the uncertainty. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...07 SHORT TERM...Geelhart LONG TERM...Bak AVIATION...07 FIRE WEATHER...Geelhart
Hazardous weather outlook, Mar 6, 3:16 PM CST, 11 hours 1 minute before
Hazardous Weather Outlook National Weather Service Lincoln IL 316 PM CST Mon Mar 6 2017 ILZ027>029-036-037-040>042-047>052-071200- Cass-Christian-Fulton-Knox-Logan-Mason-Menard-Morgan-Peoria- Sangamon-Schuyler-Scott-Stark-Tazewell- 316 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Strong southerly winds will gust from 35 to 40 mph much of the night, until a cold front passes. This will cause difficulty for high profile vehicles, traveling on west east oriented highways. There is an enhanced risk of severe thunderstorms late this evening, until a couple hours after midnight, as a squall line pushes east across the state. Current indications suggest the time frame for the threat of severe weather would be centered around midnight, with the primary threat being from damaging wind gusts of 60 to 65 mph. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... As the storm moves away from the region on Tuesday, strong westerly winds will gust from 30 to 40 mph at times during the afternoon. Similar winds are expected on Wednesday as well. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed overnight, mainly in the 11 pm to 3 am time frame. ILZ030-031-038-043-044-053-054-061-071200- De Witt-Macon-Marshall-McLean-Moultrie-Piatt-Shelby-Woodford- 316 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of central Illinois. .DAY ONE...TONIGHT... Strong southerly winds will gust from 35 to 40 mph much of the night, until a cold front passes. This will cause difficulty for high profile vehicles, traveling on west east oriented highways. A line of strong to severe thunderstorms will be pushing east across the state overnight, with the main threat in the highway 51 corridor between 1 am and 4 am. Although the thunderstorms are expected to be in a weakening state, some of the stronger storms will be capable of producing wind gusts of 50 to 60 mph. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... As the storm moves away from the region on Tuesday, strong westerly winds will gust up to 40 mph at times during the afternoon. Similar winds are expected on Wednesday as well. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after midnight. ILZ045-046-055>057-071200- Champaign-Coles-Douglas-Edgar-Vermilion- 316 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of east central Illinois. .DAY ONE...TONIGHT... Strong southerly winds will gust from 35 to 40 mph much of the night, until a cold front passes. This will cause difficulty for high profile vehicles, traveling on west east oriented highways. Scattered thunderstorms are expected after midnight, as a cold front moves across the area. Although the thunderstorms are expected to be in a weakening state late tonight, some of the stronger storms will be capable of producing wind gusts to around 50 mph. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... As the storm moves away from the region on Tuesday, strong westerly winds will gust up to 40 mph at times during the afternoon. Similar winds may occur on Wednesday as well. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. However, spotters are encouraged to report any strong winds that may accompany the storms tonight. ILZ062-063-066>068-071>073-071200- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 316 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for southeast Illinois. .DAY ONE...TONIGHT... Strong southerly winds will gust from 35 to 40 mph much of the night, until a cold front passes. This will cause difficulty for high profile vehicles, traveling on west east oriented highways. Scattered thunderstorms are expected to move into the area after midnight, and continue until shortly after sunrise. Although the thunderstorms are expected to be in a weakening state, some of the stronger storms will be capable of producing wind gusts to around 50 mph and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. However, spotters are encouraged to report any strong winds that may accompany the storms late tonight. Geelhart
In the hours before
Local storm report, Mar 6, 11:53 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1153 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM HAIL BEARDSTOWN 40.01N 90.43W
03/06/2017 M1.00 INCH CASS IL TRAINED SPOTTER
&&
EJLLocal storm report, Mar 7, 12:16 AM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1216 AM CST TUE MAR 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1207 AM HAIL 1 W WASHINGTON 40.70N 89.45W
03/07/2017 M0.88 INCH TAZEWELL IL TRAINED SPOTTER
&&
EJLLocal storm report, Mar 7, 12:54 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1254 AM CST TUE MAR 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG HUNTSVILLE 40.18N 90.87W
03/06/2017 SCHUYLER IL EMERGENCY MNGR
ROOF DAMAGE TO HOUSE IN HUNTSVILLE
1120 PM HAIL BEARDSTOWN 40.01N 90.43W
03/06/2017 M1.00 INCH CASS IL TRAINED SPOTTER
1128 PM HAIL 7 N FAIRVIEW 40.75N 90.19W
03/06/2017 M1.00 INCH KNOX IL EMERGENCY MNGR
1207 AM HAIL 1 W WASHINGTON 40.70N 89.45W
03/07/2017 M0.88 INCH TAZEWELL IL TRAINED SPOTTER
&&
EJLLocal storm report, Mar 7, 1:09 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
109 AM CST TUE MAR 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 AM TSTM WND GST BELLEVUE 40.69N 89.67W
03/07/2017 M63 MPH PEORIA IL EMERGENCY MNGR
1215 AM TSTM WND GST TREMONT 40.53N 89.49W
03/07/2017 M62 MPH TAZEWELL IL EMERGENCY MNGR
1153 AM TSTM WND DMG PRINCEVILLE 40.93N 89.76W
03/06/2017 PEORIA IL EMERGENCY MNGR
12-INCH TREE LIMB BLOWN DOWN
&&
EJLLocal storm report, Mar 7, 1:38 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
138 AM CST TUE MAR 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 AM TSTM WND DMG 2 NE DELAVAN 40.39N 89.52W
03/07/2017 TAZEWELL IL EMERGENCY MNGR
ON A HOG FARM, A MACHINE SHED WAS DAMAGED, A CORN RIB WAS
TWISTED, BUT HOUSE WAS NOT DAMAGED.
&&
EJLLocal storm report, Mar 7, 2:15 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
215 AM CST TUE MAR 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 AM FUNNEL CLOUD 2 NE DELAVAN 40.39N 89.52W
03/07/2017 TAZEWELL IL EMERGENCY MNGR
BETWEEN HOPEDALE AND DELAVAN.
1209 AM FUNNEL CLOUD HOPEDALE 40.42N 89.42W
03/07/2017 TAZEWELL IL EMERGENCY MNGR
UP AND DOWN FUNNEL CLOUD. POPPING IN AND OUT OF CLOUDS.
TRAVELING BETWEEN DELAVAN, HOPEDALE AND MINIER.
&&
OUSLEYThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 10:32 PM CST | Severe Thunderstorm Warning | ILX | Cass, Fulton, Knox, Mason, Peoria, Schuyler and 1 more | 28 min |
| Mar 6, 10:58 PM CST | Severe Thunderstorm Warning | ILX | Fulton, Knox, Peoria, Schuyler, Stark | 62 min |
| Mar 6, 10:59 PM CST | Tornado Warning | ILX | Knox | 19 min |
| Mar 6, 11:03 PM CST | Tornado Warning | ILX | Knox | 42 min |
| Mar 6, 11:08 PM CST | Tornado Warning | ILX | Fulton, Knox | 37 min |
| Mar 6, 11:21 PM CST | Severe Thunderstorm Warning | ILX | Cass, Mason, Morgan, Scott | 54 min |
| Mar 6, 11:49 PM CST | Severe Thunderstorm Warning | ILX | Cass, Fulton, Logan, Mason, Menard, Peoria and 2 more | 56 min |
| Mar 6, 11:54 PM CST | Severe Thunderstorm Warning | ILX | Marshall, Peoria, Stark, Woodford | 38 min |
| Mar 7, 12:03 AM CST | Tornado Warning | ILX | McLean, Tazewell | 27 min |
| Mar 7, 12:05 AM CST | Severe Thunderstorm Warning | ILX | Logan, Menard, Morgan, Sangamon | 25 min |
| Mar 7, 12:21 AM CST | Severe Thunderstorm Warning | ILX | DeWitt, Logan, McLean, Marshall, Woodford | 54 min |
| Mar 7, 12:30 AM CST | Severe Thunderstorm Warning | ILX | Christian, DeWitt, Logan, Macon, Morgan, Sangamon | 60 min |
| Mar 7, 1:16 AM CST | Severe Thunderstorm Warning | ILX | Christian, Macon, Moultrie, Piatt, Shelby | 44 min |
| Mar 7, 1:46 AM CST | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 29 min |
| Mar 7, 1:57 AM CST | Severe Thunderstorm Warning | ILX | Coles, Cumberland, Douglas, Shelby | 48 min |
| Mar 7, 2:25 AM CST | Severe Thunderstorm Warning | ILX | Clark, Coles, Edgar | 35 min |
| Mar 7, 2:37 AM CST | Special Weather Statement | ILX | Crawford, Jasper | 23 min |
| Mar 7, 3:14 AM CST | Special Weather Statement | ILX | Lawrence | 46 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.